Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Midland/Odessa, TX

April 18, 2002Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 2002, 4:32 PM CDT for Glasscock County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 4:32 PM CDT (21:32 UTC)
Expired
Apr 18, 2002, 5:30 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:40 PM CDTHail 1Garden City, TXAn isolated thunderstorm developed and moved northeast across the central Permian Basin during the late afternoon on the 18th. Quarter size hail was reported at the intersection of Highways 137 and 158 in western Glasscock County by the DPS.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 182132
SVRMAF
TXC173-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 530 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF BIGBY CORNER...OR ABOUT
  18 MILES SOUTHEAST OF MIDLAND...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  GARDEN CITY...LEES AND BIGBY CORNER

LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS TO 65 MPH...AND 
VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER.

LAT...LON 3208 10177 3167 10177 3177 10127 3208 10127

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:53 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 18, 3:53 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT THU APR 18 2002

THE DRYLINE HAS POSITIONED ITSELF ALONG A GAIL...MIDLAND...SANDERSON
LINE THIS AFTERNOON. SUBTROPICAL MOISTURE CONTINUES TO STREAM
OVER MUCH OF THE AREA...KEEPING SKIES PARTLY TO MOSTLY CLOUDY.
CONVECTION WAS BEGINNING TO DEVELOP ACROSS CRANE AND MIDLAND COUNTIES
AT 20Z. EXPECT ISOLATED/WIDELY SCATTERED SHOWERS/TSTMS TO CONTINUE TO
DEVELOP THROUGH THE AFTERNOON AND EVENING...WITH SOME POSSIBLY
BECOMING SEVERE ACROSS THE EASTERN CWA. THE DRYLINE WILL MOVE BACK TO
THE WEST AGAIN THIS EVENING...WITH WIDELY SCATTERED CONVECTION
POSSIBLE THROUGH TONIGHT. THE NEXT FRONT WILL MOVE INTO THE PANHANDLE
AND SOUTH PLAINS AREA LATE FRIDAY AND SHOULD STALL OUT JUST NORTH OF
OUR CWA BY FRIDAY NIGHT. WILL CONTINUE LOW POPS ACROSS THE AREA
THROUGH SATURDAY...AS WEAK SHORTWAVES IN THE FLOW ALOFT COMBINE WITH
THE FRONTAL BOUNDARY IN THE AREA. FRONT MAY PUSH SOUTH OF THE AREA
BY SUNDAY...WITH SLIGHTLY COOLER TEMPERATURES IN THE NORTH. AVN
INDICATES HIGH PRESSURE SETTLING IN OVER THE CENTRAL PLAINS MONDAY...
WITH SOUTHEAST FLOW RETURNING BY EARLY NEXT WEEK. WEAK IMPULSES
ALOFT MAY KEEP ISOLATED CONVECTION IN THE AREA THROUGH TUESDAY.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  63/87/62/86    2232
LSA  62/85/58/82    1132
6R6  67/91/65/90    2232
MRF  54/83/52/81    --11
CNM  58/89/55/85    --22

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 18, 2:00 PM CDT, 2 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU APR 18 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS THE FAR EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS REGION...

.SYNOPSIS...
A DRYLINE WILL CONTINUE TO MEANDER ACROSS WEST TEXAS THROUGH FRIDAY
AS A COLD FRONT SLIDES SOUTH THROUGH THE PANHANDLE INTO THE SOUTH
PLAINS. THE COMBINATION OF THE DRYLINE...AFTERNOON HEATING AND WEAK
DISTURBANCES IN SOUTHWEST FLOW ALOFT WILL PROVIDE A CHANCE OF
THUNDERSTORMS ACROSS PORTIONS OF THE PERMIAN BASIN AND TRANS PECOS
REGION.

.THUNDERSTORM THREATS...
THE DRYLINE IS EXPECTED TO REMAIN ACROSS THE EASTERN PERMIAN BASIN
INTO PECOS COUNTY THROUGH LATE AFTERNOON BEFORE RETREATING WEST
AGAIN OVERNIGHT. THE AIRMASS EAST OF THE DRYLINE WILL BECOME VERY
UNSTABLE AS TEMPERATURES WARM WELL INTO THE 80S. AN INHIBITING
FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE EXTENSIVE HIGH CLOUDS...
HOWEVER ENOUGH BREAKS ARE EXPECTED IN THE CLOUD COVER TO ALLOW
SUFFICIENT HEATING TO OCCUR. THIS COMBINED WITH A WEAK DISTURBANCE
ALOFT WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP IN THE VICINITY
OF THE DRYLINE LATE THIS AFTERNOON. WIND PROFILES ALOFT WILL BE
FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE
THUNDERSTORMS ARE EXPECTED TO WEAKEN WITH THE LOSS OF DAYTIME
HEATING AS THEY MOVE NORTHEAST ACROSS THE EASTERN PERMIAN BASIN AND
LOW ROLLING PLAINS.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE
EASTERN PERMIAN BASIN...LOW ROLLING PLAINS AND LOWER TRANS PECOS
REGION.

COBB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:48 PM CDTSevere Thunderstorm WarningMAFMidland57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.